Thinking about the history for altered mental status,
it’s important to involve collateral information.
What do we mean by that?
We mean that you should make every effort that you can
to talk with family members,
to talk with EMS,
so whoever brought the patient in,
and also to try and access the medical record
to see if the patient has any records
either in your computer system or potentially
if you’re able to access records from other hospitals.
It’s very important that you get this information from people
the patient may not be able to tell you that,
if a patient presents with delirium,
they may seem pretty normal to you when you see them,
but if you speak with family and you find out
that they were acting very confused an hour ago,
that’s something very important for you to know
'cause the patient may again then later on in the day
or in the evening time, become confused again.
You always wanna ask about any kind of new medications.
By that I mean,
you wanna ask about prescribed medications.
You wanna ask about medications
that someone may have gotten over the counter.
So anticholinergic medications
such as diphenhydramine
is a classic one that can cause altered mental status,
especially in elderly people
who can be more sensitive to those medications.
And you also wanna ask about any kind of herbal supplement.
Patients sometimes go ahead and they go to the natural store
and they buy medications that they think may be safe for them,
but it might interact with another one of their medications
or it may cause them to be confused.
Substance use and abuse is very key to ask about here.
There’s a lot of substances that can cause patients to be altered.
Anything ranging from alcohol to benzodiazepines
can all cause altered mental status
and there’s lots of stuff in between.
So finding out if a patient uses substances
is a very important question to ask.
Time course is also very important.
It’s important to note,
did this develop over the last few hours?
Did this develop over a few minutes?
Did this develop over months?
what we’re talking about here is altered mental status
that develops over hours to potentially a day or so.
We’re talking less about the altered mental status
that develops over a course of months.
It’s also important to talk to your patient
about any associated symptoms.
Again, you may need to talk with their collateral information.
So you might need to talk with their family member
about whether or not they’ve had any fevers at home.
Try and find out from your patient
if they’ve had any chest pain,
any shortness of breath,
was there any seizure activity?
So were they observed shaking all over?
Were they observed with any kind of incontinence
of urine or stool?
Did they have any trauma to their mouth?
All of those things can be associated with seizure.
Chest pain and shortness of breath are definitely
important things to kind of ascertain from your patient,
especially as people get older,
chest pain can sometimes
be not as prominent as a presenting symptom
but can actually be indicative of a patient
having a heart attack or an MI.
When thinking about the physical exam,
the most important thing that you can think about
are the vital signs.
I always tell my students and my residents the vitals are vital.
So it’s very important to make sure
that you have a full set of vital signs on all patients
who present with altered mental status.
Fever is a very important vital sign here.
You wanna see if your patient is febrile
or if they’re not febrile.
Sometimes that means that you have to check
a rectal temperature in order to see
what their actual temperature is
and that’s the most sensitive
and accurate core temperature that you can get.
Blood pressure, also very important.
A very elevated blood pressure
can point you in the direction of a problem in the brain
like a hemorrhagic stroke
and a very low blood pressure
can point you in the direction of sepsis or infection.
Heart rate, also very important.
Heart rate is important in thinking about toxidromes.
So thinking about possible substance use.
Heart rate also if it’s elevated
can make you think about sepsis or infection.
low oxygen level,
hypoxia can definitely cause altered mental status
and if you noticed that you wanna make sure
you put your patient on oxygen.
And then, last but not least, the respiratory rate.
Respiratory rate I say is oftentimes,
a very overlooked vital sign.
Respiratory rate is important
because an elevated respiratory rate
can be a marker of sepsis and then a low respiratory rate,
very important because it can be a marker of opioid overdose.
You wanna look for head trauma.
Patients who present with altered mental status
might not be able to tell you that they hit their head.
So a very important thing to do is make sure you
take your patient’s hat off,
make sure you feel all over their head
to make sure that they don’t have a big knot on their head
or something that would make you think
that they’ve had head trauma
that they’re not able to communicate to you.
You wanna try and quantify their altered mental status.
Are they confused when you’re talking to them
or are they not confused?
Sometimes like I said,
patients when they present
with confusion as a chief complaint
may not necessarily be confused when you’re seeing them.
You could think about the GCS score,
the Glasgow Coma Scale score
can sometimes help you figure out if your patient is altered.
And generally, just talking with your patient
and figuring out their orientation.
So you wanna ask them the date,
you wanna ask them their name,
you wanna ask them where they are.
Sometimes patients can have problems with those questions,
especially if they have underlying dementia.
it’s helpful to ask who the president
or you know, a leader of their country might be.
And sometimes, they might know that
rather than knowing the exact date.
Toxidromes basically are groups of findings which indicate
that a patient has ingested or used a certain substance.
The key things involved in toxidromes are a pupillary exam,
are the pupils dilated?
Sympathomimetics like cocaine can cause pupillary dilatation.
The skin exam is very important.
There are certain overdoses that can cause the skin to be dry,
cause the skin to be warm,
cause the skin to be red,
whereas other things
can cause the skin to be pale and cool, and clammy.
Also involved in a lot of those toxidromes are the temperature.
There are substances when they’re ingested
that can cause elevated temperature
as well as lower temperatures.
So how do we approach altered mental status
in a diagnostic capacity?
So there are some screening tools
that we can use in the Emergency Department.
One of them is a mini mental status exam
and what this basically can help us do
is it can help us see if our patient
has an underlying delirium
and this is a series of questions
that require the patient mainly test their ability
to pay attention and figure out the questions that are there,
and can help us distinguish also between whether or not
this is a psychiatric illness that’s causing them to present
or whether this is more of an organic cause
that’s causing their confusion.
The quick confusion score is another thing
that’s sometimes utilized in the Emergency Department
which is basically a series of questions
that can help determine whether or not
your patient has delirium or not.
You also wanna send focused blood work
for your patient and lab work.
That generally consists of a CBC,
so checking a blood count,
a urinalysis, electrolyte analysis.
Things such as elevated sodium or low sodium, elevated calcium.
A renal thought failure can also cause a patient to be altered.
So a patient who has a very elevated BUN level
can lead to altered mental status.
Liver failure can sometimes lead to altered mental status as well.
If you’re worried that your patient has liver failure,
another lab that you wanna check is an ammonia level.
It’s important to think about the ammonia level.
The ammonia level actually
doesn’t necessarily always correlate with the patient’s symptoms.
So sometimes, the patient can have a very elevated level of ammonia
but may not necessarily correlate with their exam.
So you definitely wanna think about it in line with your patient.
So if your patient is very confused
and they have an elevated ammonia level,
then that’s something you wanna think about.
If you think your patient may have used a substance
that you’re not able to necessarily figure out,
you can send a urine toxicologic screen.
It doesn’t oftentimes make a change or a difference
in your patient management in the Emergency Department,
but it’s something that can potentially be helpful
or potentially help guide you a little bit.
So there’s lots of different labs that we can think about sending.
An alcohol level would be another one.
If you’re concerned that your patient is intoxicated
and you wanna see what their alcohol level is,
you can go ahead and send that
and a urinalysis as well.
Then you wanna think about focused imaging.
What this generally means is we’re thinking about
whether or not our patient needs a CAT scan of their head.
This is when it’s important to go ahead
and see if they have any evidence of head trauma
or if you’re worried that they have a bleed in their brain.
And in those situations,
you wanna go ahead and get a CAT scan of the head
Other things that can cause altered mental status,
we talked about infectious symptoms
that can cause altered mental status.
getting a chest x-ray may reveal a pneumonia.
If someone is having abdominal pain along with their confusion,
you might wanna consider getting a CT scan of the abdomen.
So there’s lots of different reasons for altered mental status
and you wanna make sure
that you’re thinking about them in line with choosing
whether or not to do certain x-rays or CAT scans.